advice needed with medication

Hi, i have recently been diagnosed with RA, i am 46, after 5months on steroids, and have just started with 3 lots of medication MTX, hydroxychloroquine and a folic acid, its been 3 weeks now and there is no improvement at all infact the pain and swelling is spreading, is this normal or should i phone my nurse, i dont see her until 19th June. 1 other question after spending 5 months on steroids i put 1/2 stone on, now im off the steroids and on this new medication will this weight shift? or does this medication make you gain weight as well? its all so depressing!!!

Thank you xx

5 Replies

oldestnewest
  • Hi!

    Poor you - I know just how you feel.

    I was dignosed 18months ago and my condition is only slightly better.

    I take suplha, Plaquenil, Folic acid, inject MTX and am on anti-TNF Cimzia. I was on steroids until last october, and I know I have put weight on. I also know that my lack of excerise has not helped. I do try to, but some days its a struggle to work and get home.

    I changed from tablet form of mtx to injections as I had a bloated stomach and constantly felt sick - it is better, but I do know I need to get the extra weight off.

    I know I have had some wonderful advice from people on here, and so much support, so I hope this makes you feel 'normal'.

    Its hard at first but try to stay positive and visit here often - its very friendly and you will feel part of us!

    Take care and visit us again soon!!!

    Pen :)

  • Hi Topcat. The good news is that MTX and Hydroxy are just 2 medications - folic acid is just a mineral that should help to overcome the side effects of the MTX. Many people are only started on the MTX with Hydroxy or another DMARD added in at a later stage if needed so I think it's really good that you have been put on these 2 drugs at this stage. The side effects are different so it should be easy to work out what is causing them if you get any - which you may well not.

    The bad news is that it can take a while for both drugs to have any effect. The MTX has only started properly working for me with the intro of the Hydroxy - but I found it did make a big difference after about 6 weeks. It says in all the blurb that it takes about 12 weeks for the Hydroxy to take effect but as I say the combined therapies seem to be working for me - although the MTX is the key one. Now you are off steroids the pain and swelling will probably get worse for a while - not ideal at all but it's a backlash to the prolonged period on steroids. Ideally you would have been on the steroids now while you wait for the disease modifying drugs to take effect but you should ask your GP for more pain relief and a NSAID such as Ibuprofen or Naproxen would probably be just as effective as steroids. And I've lost over 3 stone in a year - starting with loss of appetite when the RA kicked off and now through being very careful with my diet and getting a lot of exercise when my joints have not been flaring. Neither of these drugs affect your weight so it should be very possible to lose the weight you gained on steroids.

    It will all get better for you I'm sure - try to stay positive if you can - you are certainly on the right medicines which is important. Tilda x

  • Thank you guys, for such positive and friendly comments, its all new and kind of over whelming for me at the moment, in the last 10 months i have gone from running 5k everyday to barely being able to get up and go to work, i cannot understand this illness and find it so hard to believe i have it let alone come to terms with having it!!!! Its mentally draining, and there are no reasons why! Surely there is something that triggers these things off! The answer the doctors gave me was, i have an underactive thyroid gland and and pernicious anemia, which are both auto immune diseases , and this is just another one!!! I find it all too much to deal with at the moment!! But thanks for helping with such cheerful advice, i will def be back!!!Hopefully things will improve for me in a few weeks!!! your both very kind! xx

  • You are welcome - keep coming! Many of us here have underactive thyroid and other autoimmune conditions so your doctor was probably right. But you will come to terms with it eventually - although I'm not that much further down the road than you having been diagnosed in November and not seen the rheumy since. Read up as much as possible (NRAS being the best place to start) - being warned is to be forearmed with RA and I have found knowledge also helps with coming to terms. Tilda xx

  • It will improve, honest! The time round diagnosis is the worst, and very frustrating as everything with RA takes time....but once the meds kick in you should feel loads better. It took ages and ages for me, but I went from hardly being able to get out of bed to being able to have near normal lifestyle. There were points when I was about to get the stairlift and wheelchair. But for the majority, and you need to believe firmly that you'll be one of them, the meds will work.

    It is hard to comes to terms with the "why me" thoughts. A lot of the research suggests that some people have a genetic tendency to things like RA, And that can then be triggered by a large number environmental factors such as stress, smoking and so on. And it is an emotional roller coaster, so do talk to your GP if you're having trouble coping as you may need extra support via counselling or anti- depressant and that's quite normal and understandable. Take care, Polly

You may also like...